Alert archive / Maryland / Flash Flood Warnings in 2018

Flash Flood Warning 78, NWS Pittsburgh, PA

September 7, 2018Garrett County, Maryland

NWS Pittsburgh, PA issued this flash flood warning at Sep 7, 2018, 5:40 PM EDT for Garrett County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2018, 5:40 PM EDT (21:40 UTC)
Expired
Sep 7, 2018, 8:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Garrett County, MD

The radar

The Sterling radar (KLWX), 151 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

218 
WGUS51 KPBZ 072140
FFWPBZ
MDC023-080045-
/O.NEW.KPBZ.FF.W.0078.180907T2140Z-180908T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
540 PM EDT FRI SEP 7 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Central Garrett County in western Maryland...

* Until 845 PM EDT.

* At 539 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 2 inches.

  ADDITIONAL RAINFALL...Up to 1 inch.

* Some locations that may experience flooding include...
  Merrill...                        Big Run State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3948 7907 3947 7911 3946 7910 3946 7911
      3945 7910 3944 7912 3943 7911 3943 7913
      3942 7913 3942 7914 3941 7914 3942 7915
      3942 7916 3939 7916 3943 7930 3963 7920
      3960 7900

$$

07
2 follow-up statements
103 
WGUS71 KPBZ 080007
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
807 PM EDT FRI SEP 7 2018

MDC023-080045-
/O.CON.KPBZ.FF.W.0078.000000T0000Z-180908T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garrett MD-
807 PM EDT FRI SEP 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
CENTRAL GARRETT COUNTY...

At 805 PM EDT, radar indicated heavy rain had moved out of the the 
warned area. However, runoff from the recent heavy rain could still 
result in flash flooding.

FLASH FLOODING...     Expected.

ESTIMATED RAINFALL... 2 to 3 inches.

ADDITIONAL RAINFALL...Up to a quarter of an inch.

Some locations that may experience flooding include...
Merrill...                        Big Run State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3948 7907 3947 7911 3946 7910 3946 7911
      3945 7910 3944 7912 3943 7911 3943 7913
      3942 7913 3942 7914 3941 7914 3942 7915
      3942 7916 3939 7916 3943 7930 3963 7920
      3960 7900

$$

07
779 
WGUS71 KPBZ 080043
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
843 PM EDT FRI SEP 7 2018

MDC023-080053-
/O.EXP.KPBZ.FF.W.0078.000000T0000Z-180908T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garrett MD-
843 PM EDT FRI SEP 7 2018

...THE FLASH FLOOD WARNING FOR CENTRAL GARRETT COUNTY WILL EXPIRE AT
845 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3948 7907 3947 7911 3946 7910 3946 7911
      3945 7910 3944 7912 3943 7911 3943 7913
      3942 7913 3942 7914 3941 7914 3942 7915
      3942 7916 3939 7916 3943 7930 3963 7920
      3960 7900

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 2:59 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Sep 7, 2:59 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
259 PM EDT Fri Sep 7 2018

.SYNOPSIS...
Periods of heavy rain will be possible through early next week as
moisture associated with the remnants of tropical depression
Gordon stream across the region. Widespread cloud cover and rain
will keep daytime highs below normal this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Isolated to scattered showers and a few storms expected the
remainder of the afternoon as marginal instability develops
this afternoon...mainly south of Pittsburgh. The severe threat
is minimal with relatively low DCAPE values but could see
isolated areas of flooding with climatologically high PWAT
values still supportive of heavy downpours.

Scattered showers will develop again overnight with a crossing
shortwave.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
Heavy Rain Likely Saturday night through Monday...

Latest guidance suggests a relative lull in precipitation
during the afternoon with a brief period of lower level dry air
and only weak synoptic lift in the saturated layer above around
800mb. Rain chances will ramp up Saturday night and as we go
into Sunday as deep moisture from the remnants of Gordon spreads
northeastward along a strengthening upper trough and associated
surface low. Models remain consistent in regards to QPF, with
2-4 inches likely and locally higher amounts possible given
13kft warm cloud depths and supportive jet dynamics. However,
the axis continues to shift from run to run, which does lend to
some hydrologic challenges. Main concern is the higher potential
for areal flooding and river flooding...and have continued
mention of this in the hazardous weather outlook. Expect
headlines will be needed for this timeframe.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Rain will taper off Monday night as the system moves into
northern New England.

Afterwards, models are in good agreement with an amplified
upper trough/ridge pattern shaping up by mid-week. However,
model disagreement does exist with the forecast for Hurricane
Florence and how it may (or may not) affect sensible weather
across the eastern CONUS, including the Pittsburgh region. Will
stray little from a model blend during this time frame, though
temperatures will return to above average values.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...

Cig restrictions should be limited to MVFR until later tonight
when showers redevelop with a crossing shortwave.

Outlook...
An extended period of cig/vis restrictions the majority of the
time looks likely this weekend and into next week as moisture
associated with the remnants of tropical depression Gordon
stream across the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Sep 7, 3:48 AM EDT, 13 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
348 AM EDT Fri Sep 7 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-080800-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
348 AM EDT Fri Sep 7 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The remnants of tropical depression Gordon will interact with a
stalled front across the region over the weekend. Showers and
thunderstorms with heavy rain may lead to the potential for both
flash flooding and river flooding through the start of the week.
Headlines will most likely be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather conditions
according to Standard Operating Procedures.

34

In the hours before

Local storm report, Sep 7, 12:21 PM EDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1221 PM EDT FRI SEP 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND DMG     1 E FLAT RIDGE          40.13N  81.65W
09/06/2018                   GUERNSEY           OH   PUBLIC

            TREES DOWN ALONG ROUTE 658

&&

EVENT NUMBER PBZ1803419

KRAMAR
Local storm report, Sep 7, 12:30 PM EDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1230 PM EDT FRI SEP 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     TSTM WND DMG     1 SW BETHANY            40.19N  80.58W
09/06/2018                   BROOKE             WV   DEPT OF HIGHWAYS

            BRANCHES DOWN BETWEEN BETHANY AND WEST LIBERTY.

&&

EVENT NUMBER PBZ1803421

SKH
Local storm report, Sep 7, 3:53 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
353 PM EDT FRI SEP 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND DMG     1 ENE NINEVEH           39.97N  80.29W
09/06/2018                   GREENE             PA   PUBLIC

            TREES AND LARGE BRANCHES DOWN AROUND THE AREA OF
            MCCULLOUGH RD. WIND ALSO RIPPED A NAILED-DOWN TARP OFF A
            ROOF IN THIS AREA.

&&

EVENT NUMBER PBZ1803422

KRAMAR

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 6:58 PM EDTAreal Flood AdvisoryPBZGarrett2 hr

Nearby

Flash Flood Warnings in Maryland, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.